Colorado, 2007

Damaging Wind in Colorado, June 6, 2007

June 6, 2007 · NWS GJT · 1 event in 1 county or zone

A high-based thunderstorm resulted in a severe thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A high-based thunderstorm resulted in a severe thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 6:58 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 6, 6:58 AM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
758 AM MDT WED JUN 6 2007

...VERY WINDY CONDITIONS CONTINUE TODAY...

.UPDATE...HAVE MADE SOME QUICK MORNING ADJUSTMENTS TO THE FORECAST
TO BUMP MAX TEMPS UP A FEW DEGREES...MAINLY ACROSS WESTERN
COLORADO. MILD OVERNIGHT TEMPS HAVE RESULTED IN MOST OF OUR MAX TEMPS
ALREADY BEING REACHED...SO HAVE TWEAKED THEM UP A GOOD 5 TO 10
DEGREES.  IN ADDITION...HAVE DECIDED TO EXPAND THE RED FLAG WARNING
TO INCLUDE ALL OF WESTERN COLORADO AND RH VALUES ALREADY NEAR
CRITICAL LEVELS AND WIND SPEEDS ARE WELL IN EXCESS OF CRITERIA.
TIMING OF THE COLD FRONT SUGGESTS THE HIGHLIGHTS FOR THE NORTHERN
ZONES WILL BE SHORTER-LIVED...BUT CONDITIONS ALREADY HITTING. THE
FRONT PASSED THROUGH VERNAL WITHIN THE PAST HOUR...AND EXPECT IT
INTO WESTERN COLORADO BY LATE MORNING...WITH SOME SLOWING
ANTICIPATED. WIND GUSTS OVER 50 MPH BECOMING QUITE COMMON ACROSS THE
REGION...ESPECIALLY NEAR VIRGA SHOWERS PASSING OVERHEAD. THESE WINDS
WILL GRADUALLY DIMINISH WITH FRONTAL PASSAGE. JDC

&&

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
SHARP COLD FRONT MOVING THROUGH WESTERN UTAH WITH NOCTURNAL
THUNDERSTORMS WILL MOVE THROUGH EASTERN UTAH LATE THIS MORNING AND
EARLY AFTERNOON. FRONT SHOULD PUSH THROUGH WESTERN COLORADO LATE THIS
AFTERNOON AND EARLY EVENING. DRY SLOT AHEAD OF THE FRONT WILL CLEAR
MOST CLOUDINESS OUT OF THE AREA THIS MORNING. THIS WILL ALLOW GOOD
SURFACE HEATING AND MIXING...SO STRONG PREFRONTAL WINDS SHOULD
INCREASE BEFORE NOON IN MOST AREAS. SURFACE WINDS WILL HAVE ALL KINDS
OF SUPPORT THIS AFTERNOON AND EVENING. A 120+ KT JET WILL SPREAD OVER
SOUTHWEST CO AND SOUTHEAST UT BEFORE NOON...WITH STRONG GRADIENT FLOW
IN LOWER AND MID LEVELS AND INSTABILITY TO MIX THE WINDS DOWN TO THE
SURFACE.  SURFACE FRONT SHOULD BE THROUGH SW CO BY 6 PM WITH
INCREASING HUMIDITY AND COOLER TEMPS MOVING IN. WINDS WILL SHIFT TO
THE NW AND GRADUALLY DECREASE THEREAFTER.

HAVE CONTINUED THE WIDESPREAD WIND ADVISORY FOR LATE MORNING THROUGH
THE AFTERNOON. HAVE ALSO UPGRADED THE FIRE WEATHER WATCH TO A RED
FLAG WARNING FOR EXTREME SW CO...BELOW 8000 FEET.

MUCH COOLER CONDITIONS WILL MOVE INTO THE AREA TONIGHT THROUGH
THURSDAY NIGHT. NORTHWEST FLOW ALOFT GRADUALLY DIMINISHES. FLOW ALOFT
REMAINS A BIT TROUGHY OVER THE EASTERN GREAT BASIN AND CENTRAL
ROCKIES SO EXPECT OROGRAPHIC SHOWER TO CONTINUE IN THE NORTHERN AND
CENTRAL CO/UT MOUNTAINS.

.LONG TERM (FRIDAY THROUGH TUESDAY)...
FLOW BECOMES SOUTHWEST ON FRIDAY AS SOME TROUGHINESS REDEVELOPS OVER
THE GREAT BASIN. THE LOW PRESSURE WEAKENS AS IT SINKS SOUTHWEST
LEAVING THE FORECAST AREA UNDER A MORE ZONAL FLOW BY EARLY IN THE
WEEKEND. THE AREA WILL REMAIN ON THE DRY SIDE THROUGH THE PERIOD...
HOWEVER MODELS INDICATE THAT PERIODIC AND HARD TO TIME DISTURBANCES
WILL INCREASE THE CHANCE OF THUNDERSTORMS AT TIMES. BY EARLY IN THE
WORK WEEK THE FLOW AGAIN BECOMES SOUTHWEST AS ENERGY PUSHES ONSHORE
AND OVER THE WESTERN CONUS. CONSISTENCY...BOTH RUN-TO-RUN AND BETWEEN
MODELS...HAS NOT BEEN TOO GOOD ON TIMING AND STRENGTH. THE 00Z GFS
HAS BACKED OFF ITS IDEA OF CUTTING OFF A LOW OVER THE GREAT BASIN
BY MIDWEEK.

WARMING WILL BRING TEMPS ABOVE NORMAL BY SUNDAY...THEN FLATTEN OUT
ABOUT 2-5 DEGREES ABOVE NORMAL FOR THE FIRST HALF OF THE WORK WEEK.

&&

.AVIATION...
VFR CONDITIONS EXPECTED EARLY WEDNESDAY WITH LOCALIZED. WINDY TO VERY
WINDY CONDITIONS DEVELOP THIS MORNING AND CONTINUE THROUGHOUT THE DAY
AS A STRONG COLD FRONT MOVES INTO THE REGION. EXPECT FALLING CEILINGS
THIS AFTERNOON...WITH THE FRONT MOVING THROUGH VERNAL UTAH BY MID
MORNING...AND EVENTUALLY CLEARING EAGLE BY LATE THIS AFTERNOON. LOCAL
MVFR CIGS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL BECOME MORE
PREVALENT BY LATE THIS AFTERNOON THROUGH THIS EVENING.

&&

.FIRE WEATHER...
RED FLAG WARNING IN EFFECT FOR LOWER ELEVATIONS OF THE FOUR CORNERS
AREA...ZONE 207 BELOW 8000 FEET. COLD FRONT TO MOVE THROUGH THE AREA
AFTER 1600 TODAY WITH LOW RH/S AND STRONG WINDS IN ADVANCE OF THE
FRONT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED AS
WELL.

MUCH COOLER CONDITIONS WEDNESDAY NIGHT AND THURSDAY WITH SOME
SNOW AT ELEVATIONS ABOVE 8000 FEET.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING TODAY BELOW 8000 FEET FOR ALL OF WESTERN
       COLORADO...INCLUDING FIRE WEATHER ZONES 201...203...205 AND
       207.
      WIND ADVISORY TODAY FOR ALL VALLEYS OF WESTERN COLORADO
       ALONG WITH WEST CENTRAL AND SOUTHWEST MOUNTAINS.
.UT...WIND ADVISORY TODAY FOR EAST CENTRAL AND SOUTHEAST UTAH.

CJC/EH/JDC
Hazardous weather outlook, Jun 6, 6:50 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 AM MDT WED JUN 6 2007

UTZ022>025-027>029-071145-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
750 AM MDT WED JUN 6 2007

...RED FLAG WARNING THROUGH THIS AFTERNOON FOR ELEVATIONS BELOW 8000
FEET IN WESTERN COLORADO...
...WIND ADVISORY TODAY FOR EAST CENTRAL AND SOUTHEAST UTAH AND MUCH
OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

WINDY TO VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING AND CONTINUE
THIS AFTERNOON ACROSS EAST CENTRAL AND SOUTHEAST UTAH. WIND SPEEDS
FROM 20 TO 35 MPH WITH GUSTS TO NEAR 60 MPH WILL BE COMMON.

IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY A STRONG COLD FRONT AS IT MOVES THROUGH THE AREA THIS
MORNING. BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THE
THUNDERSTORMS.

WINDS WILL SHIFT TO THE NORTHWEST AFTER FRONTAL PASSAGE AND GRADUALLY
DECREASE LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.

COZ001>014-017>023-071145-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
750 AM MDT WED JUN 6 2007

...RED FLAG WARNING THROUGH THIS AFTERNOON FOR ELEVATIONS BELOW 8000
FEET IN WESTERN COLORADO...
...WIND ADVISORY TODAY FOR EAST CENTRAL AND SOUTHEAST UTAH AND MUCH
OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDY TO VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING AND CONTINUE
THIS AFTERNOON ACROSS MUCH OF WESTERN COLORADO. WIND SPEEDS FROM 20
TO 35 MPH WITH GUSTS TO NEAR 60 MPH WILL BE COMMON.

IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY A STRONG COLD FRONT AS IT MOVES THROUGH THE AREA LATE THIS
LATER THIS AFTERNOON. BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE
WITH THE THUNDERSTORMS.

WINDS WILL SHIFT TO THE NORTHWEST AFTER FRONTAL PASSAGE AND GRADUALLY
DECREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE EACH AFTERNOON THURSDAY
THROUGH SUNDAY...MAINLY ACROSS NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR NIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.

TGJT

The radar

The Grand Junction radar (KGJX), 136 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eagle

When
June 6, 9:00 AM MST to 9:05 AM MST
Where
Eagle County, (Ege)eagle
Measured
80 kt (92 mph) measured gust
Reported by
Other Federal Agency
Coordinates
39.650, -106.830

A high based thunderstorm produced strong outflow winds that combined with strong gradient winds to produce the 92 mph wind gust. The strong winds were observed by contract FAA air traffic controllers at the Eagle County Regional Airport tower. Little or no damage occurred, as all aircraft were adequately secured when the strong winds struck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40581.